Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 4, 2017, 8:37 AM EDT for 4 counties in New York. It was in force for 113 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 8:37 AM EDT (12:37 UTC)
- Expired
- Aug 4, 2017, 10:30 AM EDT
- In force
- 113 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY
The radar
The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:50 AM EDT | FLASH FLOOD | 1 Se Kew Gardens, NY | VAN WYCK EXPRESSWAY NORTHBOUND APPROACHING GRAND CENTRAL PARKWAY HAD 2 LANES BLOCKED ALONG WITH THE SERVICE ROAD DUE TO FLASH FLOODING. |
| Aug 4, 8:50 AM EDT | FLASH FLOOD | 1 Se Kew Gardens, NY | VAN WYCK EXPRESSWAY NORTHBOUND APPROACHING GRAND CENTRAL PARKWAY HAD 2 LANES BLOCKED WITH ONE LANE PASSABLE ALONG WITH A PORTION OF THE SERVICE ROAD CLOSED DUE TO FLASH FLOODING. REPORT UPDATED BY NYC OEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WGUS51 KOKX 041237
FFWOKX
NYC005-047-061-081-041430-
/O.NEW.KOKX.FF.W.0014.170804T1237Z-170804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
837 AM EDT FRI AUG 4 2017
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Queens County in southeastern New York...
Bronx County in southeastern New York...
New York County in southeastern New York...
Kings County in southeastern New York...
* Until 1030 AM EDT
* At 835 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across northern portions of Brooklyn and Queens. Up to
one inch of rain has already fallen from Williamsburg northeast
to Jackson Heights. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jamaica, Flatbush, Flushing, Mott Haven, Crown Heights, RFK Bridge,
Throgs Neck Bridge, Laguardia Airport, The Verrazano Narrows
Bridge, Jackson Heights, Forest Hills, Canarsie, Bay Ridge, Astoria
and Lower East Side.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4059 7401 4060 7404 4061 7405 4064 7405
4066 7403 4068 7403 4069 7401 4070 7402
4083 7391 4083 7380 4072 7374 4060 7387
$$
Stachelski1 follow-up statement
522
WGUS71 KOKX 041328
FFSOKX
Flash Flood Statement
National Weather Service New York NY
928 AM EDT FRI AUG 4 2017
NYC005-047-061-081-041430-
/O.CON.KOKX.FF.W.0014.000000T0000Z-170804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Bronx NY-New York NY-Kings NY-
928 AM EDT FRI AUG 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
QUEENS...BRONX...NEW YORK AND KINGS COUNTIES...
At 925 AM EDT, thunderstorms were still around over portion of
Queens. Rainfall totals in northern portions of Brooklyn and Queens
had exceed an inch in an hour, especially in the area near Jackson
Heights. Even though heavy rain has ended in some areas any water on
roads will take time to drain or recede. Be alert on any low lying
roads, especially under overpasses.
Some locations that will experience flooding include...
Jamaica, Flatbush, Flushing, Mott Haven, Crown Heights, RFK Bridge,
Throgs Neck Bridge, Laguardia Airport, The Verrazano Narrows Bridge,
Jackson Heights, Forest Hills, Canarsie, Bay Ridge, Astoria and Lower
East Side.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4059 7401 4060 7404 4061 7405 4064 7405
4066 7403 4068 7403 4069 7401 4070 7402
4083 7391 4083 7380 4072 7374 4060 7387
$$
StachelskiWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:12 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 4, 7:12 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service New York NY 712 AM EDT Fri Aug 4 2017 .SYNOPSIS... High pressure slides farther east today as a parent low moves from the Great Lakes into Southeast Canada. Its associated cold front approaches the region tonight and moves across on Saturday, moving well offshore Saturday night. High pressure builds Sunday, and gives way to low pressure Monday. Another high builds through mid week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Initial thunderstorms slowly move across NYC metro, before weakening. Activity also noted over portions of Long Island. The ridge over the Western Atlantic still provides subsidence over much of the region. Not much of a negative height tendency with upper level trough pivoting into the Great Lakes. Aside from these sct to isolated showers and thunderstorms initially, expecting mainly dry conditions, especially eastern locations. 850mb temperatures trend a few degrees warmer than the previous day. The parent low moves from the Great Lakes into Southeast Canada. Between this low and the high offshore, the pressure gradient increases. The result will be increasing southerly flow. This will increase warm air advection, making for warmer temperatures across Northeast NJ and the interior, but slightly cooler temperatures across Eastern Long Island with more maritime influence. Took a blend of relatively warmer ECS/MAV guidance for highs today. Though it will be slightly cooler across Eastern Long Island with more marine influence. There will be a moderate risk of rip currents at ocean beaches today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Going into tonight, more substantial height falls will be observed as the upper level trough approaches the region. At the surface, a parent low continues to move into Southeast Canada while slightly strengthening. Another small scale low develops along an approaching warm front. Expecting mainly dry conditions during the evening with main chances of rainfall coming after midnight. That is when chances for showers and thunderstorms increase rapidly from west to east going into Saturday morning. Clouds abundant, winds steady from the south and could occasionally gust. Took the guidance that kept Long Island the warmest, NAM12 and MAV guidance. Warm front quickly traverses into the region Saturday morning with a cold front following shortly thereafter. There will be a period of time when layer precipitable waters increase to near 1.7 to 1.8 inches. Thunderstorms will be capable of producing heavy rain. In addition, some enhancement of thunderstorm activity could be seen with strong thunderstorm as jet dynamics come into play. Right rear quad of jet streak moving north of the region and small scale low having an upper level left front quad moving near the region will enhance lift and increase divergence aloft. Thunderstorms could have gusty winds. MAV/MET guidance for Saturday with relatively warmer spots off the westerly flow across the coastal sections with some downslope component to wind. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Initial upper trough passes, as does surface front by Saturday evening, with dry conditions returning Saturday night through Sunday. Upper flow backs ahead of next upstream trough, and a wave of low pressure develops along a front and approaches from the west Monday. With upper support, along with low level convergence, model consensus suggests a wet day Monday across the local area, and raised rain chances as a result. Thunder possible. Once this low passes east, high pressure builds Tuesday and Wednesday. A passing shortwave Tuesday may result in an afternoon shower or thunderstorm, but generally dry conditions are anticipated late Monday night through Wednesday night. Thursday may be unsettled as yet another trough approaches from the west. As for temperatures, thanks to unsettled conditions and general trough/lower heights across the eastern portion of the country, temperatures should average below normal through this time frame. Followed a mos/model blend, which was close to latest WPC guidance. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Showers and thunderstorms moving through the NY metro terminals move east and gradually diminish through 13z. Brief IFR or MVFR is possible in this activity. VFR then prevails after sunrise into the late afternoon. A shower or thunderstorm cannot be ruled out near KSWF late this afternoon. IFR stratus may develop at KGON late. S-SE winds increase to 10-15 kt through the day and become gusty along the coast in the afternoon. S-SE winds continue tonight, 10 kt or less. Showers and thunderstorms are again possible early Saturday morning. ...NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: TSRA moves across through around 1230z with improving conditions thereafter. Gusts to around 20 kt this afternoon could be occasional. The afternoon KJFK haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KLGA TAF Comments: TSRA moves across through around 1230z with improving conditions thereafter. Gusts to around 20 kt this afternoon could be occasional. The afternoon KLGA haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KEWR TAF Comments: TSRA has moved east of terminal with improving conditions expected. Gusts to around 20 kt this afternoon could be occasional. The afternoon KEWR haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KTEB TAF Comments: Gusts to around 20 kt this afternoon could be occasional. KHPN TAF Comments: Brief IFR cigs through 13z. KISP TAF Comments: Showers/Thunderstorms possible through 14z. IFR cigs may hold on an hour longer than forecast An occasional gust in the upper teens possible this afternoon. .OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY... .SATURDAY...MVFR or IFR with showers and thunderstorms in the AM, becoming VFR into the afternoon. WNW G20 KT in the afternoon. .SUNDAY...VFR. .MONDAY...IFR possible in showers and possible thunder. .TUESDAY...Mainly VFR, chance of a shower. && .MARINE... Sub SCA conditions expected today through Saturday. Marginal SCA gusts are possible Saturday over the ocean but only occasional in frequency. Gusty west/NW winds behind a cold front are expected Saturday night. These winds will diminish as high pressure builds Sunday. The high moves east Monday as low pressure rides along a frontal boundary and tracks over the waters. Increasing southerly flow ahead of this low Monday then shifts to the west/NW behind the low and front Monday night and Tuesday. Seas build Saturday night, then subside Sunday before building again Monday into Tuesday. Best chance for SCA criteria being met would be Saturday night, and again late Monday night into Tuesday. However, most locations should remain below SCA criteria, less than 25 kt or 5 ft seas. && .HYDROLOGY... Minor flooding will be possible with any sustained duration of thunderstorms today through Saturday. There will be a slight chance of flash flooding. Basin amounts of rain will be near 0.25 inch or less with locally higher amounts possible. There is the potential for locally heavy rain, with amounts of an inch or more, Monday into Monday night. Urban/poor drainage flooding cannot be ruled out during this time frame. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JM/PW NEAR TERM...JM/PW SHORT TERM...JM LONG TERM...PW AVIATION...DS MARINE...JM/PW HYDROLOGY...JM/PW
Hazardous weather outlook, Aug 4, 4:26 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service New York NY 426 AM EDT Fri Aug 4 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-050830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 426 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-050830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 426 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 4, 5:52 AM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New York NY
552 AM EDT FRI AUG 4 2017
NJZ006-106>108-NYZ074-041015-
Hudson-Eastern Union-Eastern Essex-Western Union-Richmond (Staten
Is.)-
552 AM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX AND RICHMOND COUNTIES...
At 551 AM EDT, a strong thunderstorm was located over Linden, moving
northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Linden,
Harrison, Todt Hill, Port Richmond, Kearny, Clark, Union, Irvington,
Westfield and Rahway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 7421 4059 7421 4060 7422 4059 7429
4061 7431 4060 7446 4071 7426 4071 7425
4074 7422 4078 7414 4077 7413 4077 7411
4069 7404 4068 7406 4067 7405 4065 7407
4064 7406
TIME...MOT...LOC 0951Z 243DEG 22KT 4063 7425
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:07 AM EDT | Areal Flood Advisory | OKX | Richmond | 113 min |
| Aug 4, 7:09 AM EDT | Areal Flood Advisory | OKX | Kings, New York, Queens | 2 hr |
| Aug 4, 7:38 AM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 112 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.